Author(s): Spiller HA, Gorman SE, Villalobos D, Benson BE, Ruskosky DR,
Abstract Share this page
Abstract BACKGROUND: Tramadol is a novel analgesic possessing both opiate and noradrenergic effects. Its low potential for abuse suggests increasing use, but there are limited data on the toxicity in overdose. METHODS: Multicenter prospective case series. All exposures from October 1995 through August 1996 reported to seven Poison Centers were evaluated. RESULTS: There were 126 cases of which 87 were tramadol alone. Of the tramadol alone cases, 51 were female (59\%). Age ranged from 1 to 86 y with a mean and median of 26.8 y (SD 17.2) and 25 y, respectively. There were 15 cases of children less than 6 years old. Symptoms reported with overdose were: lethargy 26 (30\%), nausea 12 (14\%), tachycardia 11 (13\%), agitation 9 (10\%), seizures 7 (8\%), 4 each (5\%) of coma and hypertension, and respiratory depression 2 (2\%). All seizures were brief. Naloxone reversed sedation and apnea in 4 of 8 patients. One patient experienced a seizure immediately after administration of naloxone. Other treatments were: diazepam (3 patients), and phenytoin, lorazepam and nifedipine (1 patient each). Tramadol 500 mg was the lowest dose associated with seizure, tachycardia, hypertension or agitation while 800 mg was the lowest dose associated with coma and respiratory depression. Urine drug screens performed on 19 patients were negative for opiates. All symptomatic cases exhibited effects within 4 h of ingestion. Mean hospital stay was 15.2 h (range 2-96 h, SD 15.8). Nineteen patients were admitted to an intensive care unit with a mean stay of 25 h (SD 20). DISCUSSION: Much of the toxicity in tramadol overdose appears to be attributable to the monoamine uptake inhibition rather than its opioid effects. Agitation, tachycardia, confusion and hypertension suggest a possible mild serotonin syndrome. No arrhythmias beyond tachycardia were seen. CONCLUSION: This study suggests significant neurologic toxicity from tramadol overdose. Serious cardiovascular toxicity was not seen.
This article was published in J Toxicol Clin Toxicol
and referenced in Journal of Anesthesia & Clinical Research